Maine, 2008Winter Storm and High Wind in Maine, December 9 to 10, 2008
December 9 to 10, 2008 · NWS CAR · 5 events in 5 counties and zones
Low pressure tracking west of the region brought a significant wintry mix of snow and freezing rain to northwest Aroostook county. then continued into the afternoon of the 10th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking west of the region brought a significant wintry mix of snow and freezing rain to northwest Aroostook county. Precipitation began during the afternoon of the 9th...then continued into the afternoon of the 10th. Storm total snow accumulations ranged from 5 to 7 inches. Ice accumulations ranged from .20 to .40 of an inch. Many schools were closed due to the storm.|Strong winds developed across Downeast areas in advance of the low during the morning of the 10th...then continued into the afternoon. Wind gusts of 50 to 60 mph occurred. The winds toppled numerous trees and power lines across portions of Washington and Hancock counties. Around 2000 customers lost power in Hancock county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 9, 3:51 PM EST, 9 minutes earlier.
Area forecast discussion, Dec 9, 3:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
351 PM EST TUE DEC 9 2008
.SYNOPSIS...
LOW PRESSURE TRACKING ACROSS NORTHERN MAINE TONIGHT AND EARLY
WEDNESDAY WILL RESULT IN UNSETTLED WEATHER. A COLD FRONT WILL
FOLLOW ON WEDNESDAY WITH HIGH PRESSURE BUILDING IN WEDNESDAY NIGHT
INTO THURSDAY. ANOTHER AREA OF LOW PRESSURE WILL APPROACH THE
REGION LATE THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
12Z MDL RUNS ARE JUST A TAD FURTHER SOUTH AND EAST WITH REGARD TO
THE TRACK OF THE LOW MOVING NORTHEAST FROM THE EASTERN GREAT
LAKES REGION. THUS EXPECT SNOW TO HANG ON A LITTLE LONGER THAN
PREVIOUSLY EXPECTED. WE DID PUSH THE SNOW AMOUNTS ACROSS NORTHEAST
AROOSTOOK COUNTY UP A BIT TO 4 TO 8 INCHES...OTHERWISE ALL CURRENT
WINTER WX HEADLINES REMAIN IN PLACE. WE ALSO DECIDED TO ADD 15>17
INTO A WINTER WX ADV THIS EVENING SINCE SFC TEMPS ARE ONLY SLOW TO
RISE IN THIS REGION RESULTING IN THE THREAT FOR SOME FZRA THROUGH
EARLY EVENING.
OTHER CONCERN IS WINDS WITH STRONG SW LOW LEVEL JET WORKING INTO
DONEAST MAINE LATE TONIGHT AND INTO WEDNESDAY. WE DECIDED TO ADD
ZONE 15 INTO THE HIGH WIND WRNG WITH THE REMAINDER OF DOWNEAST
MAINE. CONCERN HERE IS THAT THERE COULD BE SOME IMPACT ISSUES
ALTHOUGH WE MAY NOT REACH ACTUAL WRNG CRITERIA WIND SPEEDS.
ON WEDNESDAY THE LOW WILL TRACK NORTHEAST INTO THE MARITIMES WITH
A COLD FRONT CROSSING NORTHERN AND CNTRL PORTIONS OF THE FORECAST
AREA BY MIDDAY. THIS WILL RESULT IN THE STEADIER PRECIP TAPERING
OFF ACROSS NORTHERN AREAS. HOWEVER THE FRONT WILL BE SLOW TO MOVE
ACROSS DOWNEAST AREAS THEREFORE EXPECT RAIN TO THERE THROUGH MUCH
OF THE AFTERNOON.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE WILL MOVE EAST OF THE REGION WEDNESDAY EVENING WITH A
COLD FRONT PUSHING TOWARDS THE COAST. THIS FRONT WILL STALL JUST
OFFSHORE AS COLD HIGH PRESSURE BUILDS NORTH OF THE AREA. EXPECT ANY
LEFT OVER SW/RW ACTIVITY TO END FROM NORTHWEST TO SOUTHEAST
WEDNESDAY EVENING.
MODELS AGREE THAT ANOTHER LOW WILL FORM ON THE STALLED FRONT OVER
THE DEEP SOUTH AND MOVE NORTHEAST. MODELS DIFFER ON THE TIMING OF
THIS WITH THE NAM BEING ABOUT 6 TO 12 HOURS FASTER IN THE
EVOLUTION OF THIS WHEN COMPARED TO GFS. WHILE THE NAM APPEARS TO
BE TOO QUICK WITH THE SURFACE LOW...WAA PRECIP MAY BREAK OUT LATE
THURSDAY WELL OUT AHEAD OF THIS SYSTEM. INITIAL TEMPERATURES
SHOULD BE COLD ENOUGH TO SUPPORT SNOW.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MODELS AGREE ON A SIGNIFICANT PRECIP EVENT THURSDAY NIGHT AND
FRIDAY. WHILE THE NAM AND GFS SUPPORT A MOSTLY SNOW EVENT OVER THE
NORTH AND SNOW TO MIX/RAIN OVER THE SOUTH...THE ECMWF IS FURTHER
WEST AND WOULD SUGGEST A CHANGE OVER TO RAIN OVER ALL AREAS. THE
KEY WILL BE THE STRONG COLD HIGH OVER QUEBEC. IT APPEARS TO BE IN
A FAVORABLE POSITION TO ALLOW COLD AIR TO HANG ON OVER NORTHERN
AREAS. WITH THIS LINE OF THOUGHT...WILL LEAN TOWARDS A NAM/GFS
SOLUTION FOR THIS EVENT.
PRECIP SHOULD WIND DOWN FRIDAY NIGHT AS HIGH PRESSURE BUILD OVER
THE AREA NEXT WEEKEND.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD IFR CAN BE EXPECTED TONIGHT AND INTO WEDNESDAY.
CONDITIONS WILL GRADUALLY IMPROVE TO MVFR DURIG WEDNESDAY AFTERNOON.
LONG TERM...IFR CONDITIONS POSSIBLE THURSDAY NIGHT AND FRIDAY.
MVFR/VFR CONDITIONS TO RETURN SATURDAY INTO SUNDAY.
&&
.MARINE...A GALE WARNING IS UP ON THE WATERS THROUGH WEDNESDAY
AFTERNOON.
LONG TERM...STRONG WINDS AND HIGH SEAS POSSIBLE THU NIGHT INTO
FRIDAY AS AN INTENSIFYING LOW PASSES OVER OR WEST OF THE WATERS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 10 AM EST WEDNESDAY FOR
MEZ002>004.
WINTER WEATHER ADVISORY UNTIL 3 AM EST WEDNESDAY FOR MEZ005-
006-010-011-031-032.
WIND ADVISORY UNTIL 5 PM EST WEDNESDAY FOR MEZ011-032.
WINTER STORM WARNING UNTIL 10 AM EST WEDNESDAY FOR MEZ001.
HIGH WIND WARNING UNTIL 5 PM EST WEDNESDAY FOR MEZ015>017-029-
030.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
MEZ015>017.
MARINE...GALE WARNING UNTIL 5 PM EST WEDNESDAY FOR ANZ050>052.
&&
NEAR TERM...DUDA
SHORT TERM...LULOFS
LONG TERM...LULOFS
AVIATION...DUDA
MARINE...DUDA/LULOFSHazardous weather outlook, Dec 9, 3:30 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EST TUE DEC 9 2008
MEZ002>004-102030-
NORTHEAST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
330 PM EST TUE DEC 9 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-032-102030-
CENTRAL PENOBSCOT-NORTHERN WASHINGTON-
330 PM EST TUE DEC 9 2008
...WIND ADVISORY IN EFFECT UNTIL 5 PM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ001-102030-
NORTHWEST AROOSTOOK-
330 PM EST TUE DEC 9 2008
...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ005-006-010-031-102030-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
SOUTHERN PISCATAQUIS-
330 PM EST TUE DEC 9 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ015>017-102030-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
330 PM EST TUE DEC 9 2008
...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-102030-
COASTAL HANCOCK-COASTAL WASHINGTON-
330 PM EST TUE DEC 9 2008
...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-102030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
330 PM EST TUE DEC 9 2008
...GALE WARNING IN EFFECT UNTIL 5 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Northwest Aroostook
- When
- December 9, 4:00 PM EST to December 10, 2:30 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 7 inches. Total ice accumulations ranged from .20 to .40 of an inch.
High Wind, Coastal Hancock
- When
- December 10, 4:00 AM EST to 2:30 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph toppled numerous trees and power lines across the region...causing power outages.
High Wind, Coastal Washington
- When
- December 10, 4:00 AM EST to 2:30 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph toppled numerous trees and power lines across the region...causing power outages.
High Wind, Interior Hancock
- When
- December 10, 5:30 AM EST to 2:30 PM EST
- Where
- Interior Hancock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph toppled numerous trees and power lines across the region...causing power outages.
High Wind, Central Washington
- When
- December 10, 5:30 AM EST to 2:30 PM EST
- Where
- Central Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph toppled numerous trees and power lines across the region...causing power outages.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 9, 20081 death · 41 injured · $2.0 million · 4 events
- Winter Weather in Oklahoma, December 9, 20083 deaths · 6 injured · 12 events
- Tornadoes and Flash Flooding in Mississippi, December 9 to 10, 20082 injured · $8.7 million · EF2 · 93 events
- Winter Weather in Texas, December 9, 20081 death · 7 injured · $1.0 million · 2 events
- Winter Weather in Kansas, December 9, 20081 death · 15 injured · 7 events
- Tornadoes and Hail in Louisiana, December 9, 20081 injured · $950,000 · EF2 · 4 events
- Tornadoes and Flash Flooding in Alabama, December 9 to 11, 2008$505,000 · EF2 · 24 events
- Tornado and Flash Flooding in Alabama, December 9 to 10, 2008$496,000 · EF2 · 22 events
- Tornadoes and Flash Flood in Louisiana, December 9, 2008$1.0 million · EF1 · 5 events
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Storm Surge in Guam, December 9 to 15, 2008$1.0 million · 1 event
- Flash Flooding and Hail in Mississippi, December 9, 2008$185,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143884, 143888, 143889, 143885, 143887.